How to Administer Narcan In the Event of an Opioid Overdose
According to the Centers for Disease Control and Prevention, thousands of Americans lose their lives each year from drug overdoses. Based on the deadly trend, it’s surprising that there isn’t more of a public awareness effort to reduce overdose deaths. The most effective way to save the life of an individual who has overdosed on opioids is to administer Narcan.
What Is Narcan?
Narcan is a brand name of the drug naloxone, which is known as an opioid antagonist. The medication counteracts specific effects of opioids by displacing opioids from nerve cell receptors and attaching naloxone molecules to those receptors.
Though naloxone is available by prescription from a physician, it can also be obtained in non-prescription form from many drugstores and pharmacies. Naloxone won’t adversely impact a patient who is overdosing from a non-opioid, so naloxone can be administered even if uncertainty exists about the presence of opioids in a person’s system.
How to Recognize an Overdose
Naloxone is more effective the earlier it is given to someone who is overdosing. Indicators of an opioid overdose include:
- Failing to respond to his/her name
- Failing to respond to a strong sternum rub
- Breathing that is erratic, slow or nonexistent
- A heartbeat that is slow or imperceptible
- Snoring loudly or “gurgling” noises coming from the throat
- Lips or fingertips that are blue
- A face that is clammy and pale
Before giving someone naloxone, it’s highly recommended that you call 911 to notify an emergency first responder. Doing so reduces the amount of time until medical help arrives, and an operator may even be able to assist you with the naloxone administration.
4 Different Types of Naloxone
Naloxone is available in a variety of different delivery systems.
- Narcan nasal spray. The most common naloxone product works by placing the device’s nozzle into a person’s nostril and firmly pressing the plunger to spray in a single dose of the medication.
- Luer-lock nasal atomizer. This looks a bit like a syringe without the needle. The nosepiece (sold separately from the drug) fits into a person’s nostril and attaches to a cartridge that is pre-filled with naloxone. Unlike Narcan, Luer-lock users must spray the medication into both nostrils.
- Evzio auto-injector. This works much like an epinephrine pen that is used to stop allergy attacks. About the size of a pack of cigarettes, the device is placed against the middle of a person’s outer thigh (through clothing if necessary). After five seconds of pressing firmly, the medication is delivered.
- Syringe. This method is normally reserved for medical professionals and first responders. But civilians can be trained to deliver naloxone using a syringe that comes either pre-filled with naloxone or with a vial of the medication. Like the auto-injector, the syringe can be used on clothed body parts.
What to do After Using Narcan
After administering the naloxone to the overdosing individual, you should check to see if normal breathing has resumed. If not, it may be necessary to conduct rescue breathing by tilting back the person’s head, pinching the nose closed and delivering a slow breath into the mouth once every five seconds.
Once the person can breathe regularly, he or she should be placed in the recovery position, lying on one side with the top leg crossed over the bottom one and the bottom arm placed underneath the head (in case vomiting occurs). Continue to provide comfort and assistance until medical help arrives.
Narcan administration is relatively easy to learn and, like CPR, it can potentially save the life of someone who is in distress. This skill is especially relevant if you work with teenagers (e.g., as a teacher, coach, principal or youth minister). If you work or live with someone who has previously misused opioids, this knowledge is practically mandatory. Until the United States can control the opioid epidemic, naloxone represents the best front-line defense in the battle against fatal overdoses.
Though Narcan can stop an opioid overdose, it doesn’t address the underlying problem of opioid addiction. If you know a teenager who struggles with a substance use disorder, contact Next Generation Village to learn how to get them help.
Medical Disclaimer: Next Generation Village aims to improve the quality of life for people struggling with a substance use or mental health disorder with fact-based content about the nature of behavioral health conditions, treatment options, and their related outcomes. We publish material that is researched, cited, edited and reviewed by licensed medical professionals. The information we provide is not intended to be a substitute for professional medical advice, diagnosis or treatment. It should not be used in place of the advice of your physician or other qualified healthcare provider.